advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Egypt:

Recently, my blood sugars are higher without any reason. I've increased my insulin doses, but it's of no use. I eat the same food I used to eat before, but with more insulin, yet my blood sugars are increasing! Can you please help me figure out why this is happening because I'm starting to get depressed. I cannot find a significant reason for the highs.

Answer:

The cause may not be obvious, but it helps to have a working check list.

  • Is the insulin old or inactivated because of exposure to extremes of temperature or light?
  • Do you have an intercurrent illness that may be increasing your insulin requirements? This might include subtle infections that involve teeth, sinuses, lungs, urinary tract, or skin.
  • Have you been placed on any new medications that antagonize insulin's effects?
  • The natural history of diabetes is such that over time, more insulin may be required because your body is making less. Have you noticed this over the long-term? This could be seen by progressively increasing A1c or blood sugars in your daily monitoring.
  • Were you on any oral medications that treated your blood sugars that were stopped?
  • Has your level of exercise been significantly decreased? Exercise results in the need for less insulin. If you exercise less, insulin requirements go up.
  • Are there any hidden calories in the food you are eating?
  • Have you checked your meter to make sure it is performing well? This can be accomplished by using the control solution provided with your meter.

These are only a partial listing, but they are the main points I try to discuss with patients when problem solving is required.

JTL

DTQ-20061208085125
Original posting 21 Dec 2006
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.